Tornadoes · United States · Texas · 2015

EF4 Garland–Rowlett tornado, Texas, December 26, 2015

From New Hope to Rowlett, this EF4 tornado ran 13.0 miles across Dallas and Rockwall counties on December 26, 2015, touching down at 6:46 PM CST and reaching 550 yards wide. It killed 10 people and injured 468, and did $27 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
December 26, 2015
Touchdown
6:46 PM CST (00:46 UTC)
Lifted
7:02 PM CST (01:02 UTC)
On the ground
16 minutes
Path length
13.0 miles (21.0 km)
Path width
550 yards (503 m)
Deaths
10
Injuries
468
Property damage
$27 million
Counties
Dallas and Rockwall counties
Touchdown point
32.796, -96.589
Lift-off point
32.967, -96.495
Record number
1512261846-01

The damage survey

92 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 180 mph.

  • house was under construction
  • Porch blown away which ripped off chimney and part of roof
  • walls not attached to foundation
  • small brick building at base of water tower. roof lifted but walls still standing.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A potent storm system brought deadly tornadoes and severe weather to North Texas on the 26th followed by waves of heavy rainfall that resulted in significant flooding across parts of North and Central Texas. Twelve tornadoes were confirmed on the afternoon and evening of the 26th, killing 13 and injuring over 300. The strongest tornado was an EF-4 that struck the Garland and Rowlett areas of Dallas and Rockwall County and where most of the fatalities occurred. Then the waves of heavy rain persisted through the night of the 27th until the upper level low moved past the region. The heaviest rainfall and thus most significant flooding was along and east of Interstate 35 where an average of 3-6+ of rain fell.

The Garland and Rowlett tornado began in Sunnyvale, where several mobile homes were destroyed along a wide and long path. The full tornado length was a little over 13 miles, with nearly ten miles within Dallas County. Nine people lost their lives in vehicles as the tornado crossed Interstate 30 at the President George Bush Turnpike. Another male died after sustaining injuries in a collapsed home in Rowlett. Eight of the 10 died that night, but one died on January 8th from his injuries, and another passed away on January 18th. The tornado affected nearly 600 homes in Dallas County, destroying nearly 400 of these homes. Twenty-two businesses were affected by this tornado, with one business being completely destroyed.

The deaths

10 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
1FVehicle/Towed TrailerDirect
27FVehicle/Towed TrailerDirect
19MVehicle/Towed TrailerDirect
30FVehicle/Towed TrailerDirect
32FVehicle/Towed TrailerDirect
58MVehicle/Towed TrailerDirect
77MVehicle/Towed TrailerDirect
42FVehicle/Towed TrailerDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Dec 26, 2:08 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Dec 26, 2:08 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
208 PM CST SAT DEC 26 2015

.DISCUSSION...

WITH A TORNADO WATCH IN EFFECT FOR ALL OF NORTH AND CENTRAL
TEXAS...WILL KEEP THE FORECAST DISCUSSION FOCUSED ON THE MAIN
THREATS ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM APPROACHING
FROM THE WEST.

SEVERE WEATHER THREAT: THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE
STORMS IS THIS AFTERNOON THROUGH OVERNIGHT TONIGHT...PRIMARILY
ALONG AND SOUTHEAST OF A COLD FRONT MOVING SLOWLY SOUTHEAST ACROSS
THE REGION.

FOR THIS AFTERNOON AND EVENING: THE 18Z FWD RAOB INDICATED OVER
2000 J/KG OF SURFACE BASED CAPE IN PLACE OVER THE REGION...WITH NO
SIGNIFICANT CAP IN PLACE INHIBITING CONVECTION. DEEP LAYER AND
LOW-LEVEL SHEAR PROFILES ARE SUPPORTIVE OF SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES. THE 18 UTC FWD RAOB NUMBERS RANK
HIGHLY IN THE PARAMETER SPACE SUPPORTIVE OF SIGNIFICANT TORNADOES
ACCORDING TO THE STORM PREDICTION CENTERS SEVERE WEATHER
ENVIRONMENT CLIMATOLOGY. AS A RESULT...THINK THAT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL POSE A
SIGNIFICANT THREAT TO THE REGION THROUGH THIS EVENING. THE ONLY
MISSING INGREDIENT THAT WOULD SUPPORT A MORE WIDESPREAD SEVERE
WEATHER OR TORNADO OUTBREAK IS STRONG LIFT OVER THE REGION. LIFT
IS GENERALLY WEAK AND LACKS FOCUS...HOWEVER THE ENVIRONMENT IS
UNCAPPED. EVEN WEAK LIFT MAY BE ENOUGH FOR SCATTERED SEVERE
STORM/SUPERCELL DEVELOPMENT ACROSS THE REGION THROUGH THIS
EVENING. A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 PM FOR ALL OF
NORTH AND CENTRAL TEXAS AS A RESULT. ASSUMING SUPERCELL
THUNDERSTORMS CONTINUE TO DEVELOP IN THIS
ENVIRONMENT...SIGNIFICANT TO VIOLENT TORNADOES ARE POSSIBLE. THE
TORNADO THREAT MAY DIMINISH LATE THIS EVENING AFTER SEVERAL HOURS
OF COOLING...THOUGH THE SEVERE WEATHER THREAT WILL LIKELY PERSIST
ALONG AND SOUTHEAST OF THE COLD FRONT.

OVERNIGHT INTO SUNDAY: THE THREAT FOR SUPERCELLS WILL CONTINUE
OVERNIGHT ALONG AND SOUTHEAST OF THE COLD FRONT. THE TORNADO
THREAT MAY DIMINISH A BIT...BUT WILL NOT LIKELY BECOME ZERO AT ANY
POINT SOUTHEAST OF THE FRONT WITH NEAR 70 DEW POINTS IN PLACE. THE
SPEED OF THE FRONT WILL LARGELY DETERMINE THE SEVERE WEATHER
THREAT FOR SUNDAY. IF THE FRONT STALLS OUT ACROSS THE CWA...THE
THREAT FOR SUPERCELLS AND TORNADOES WILL LIKELY BE PRESENT
AGAIN...ALONG AND SOUTHEAST OF WHEREVER THE FRONT STALLS. IF THE
FRONT STALLS IN THE CWA...IT IS MOST LIKELY TO STALL OUT NEAR A
PARIS TO DALLAS TO TEMPLE LINE.

FLASH FLOODING THREAT: THE FLASH FLOODING THREAT IS EXPECTED TO BE
THE GREATEST ALONG AND BEHIND THE COLD FRONT...ESPECIALLY IF IT
STALLS OUT SUNDAY AFTERNOON. FLASH FLOODING IS LIKELY THE MOST
WIDESPREAD THREAT FOR THE REGION. WITH SOIL MOISTURE CONDITIONS
AND THE TRINITY RIVER BASIN ALREADY STARTING OUT ABOVE
NORMAL...THERE IS NOT MUCH STORAGE CAPACITY FOR SIGNIFICANT
RAINFALL AND RUNOFF. WITH 3-6 INCHES (AND ISOLATED HIGHER AMOUNTS)
EXPECTED ALONG AND EAST OF INTERSTATE 35...SIGNIFICANT FLASH
FLOODING IS POSSIBLE. ADDITIONAL RIVER FLOODING ALL ALONG THE
TRINITY IS LIKELY AS WELL. THE PRIMARY FLASH FLOODING THREAT IS
LIKELY TONIGHT THROUGH SUNDAY...AGAIN...ALONG AND BEHIND THE
FRONTAL BOUNDARY.

WINTRY PRECIPITATION: THE FORECAST REMAINS LARGELY UNCHANGED FROM
THE OVERNIGHT FORECAST. RAIN IS LIKELY TO CHANGE OVER TO SNOW ON
THE BACK SIDE OF THE UPPER LOW SUNDAY NIGHT THROUGH MONDAY
MORNING. THIS UPPER LEVEL LOW IS AN INCREDIBLY DYNAMIC SYSTEM
SPORTING OVER 120 KTS OF WIND AT THE 500 MB LEVEL AND WITH
TEMPERATURES DOWN TO -36 DEG C AT THE 500 MB LEVEL. THE COLD AIR
ALREADY WRAPPED UP IN THIS SYSTEM COMPARED TO THE INCREDIBLY
ANOMALOUS SPRING TIME WARMTH AND MOISTURE CURRENTLY IN PLACE OVER
THE REGION SUPPORTS A SYSTEM WITH HIGH END POTENTIAL TO DEEPEN AS
IT MOVES OUT OVER THE SOUTHERN PLAINS. THE STRONG POTENTIAL FOR
CYCLOGENESIS ASSOCIATED WITH THE INTENSE BAROCLINICITY PROGGED BY
MODELS FOR SUNDAY AFTERNOON THROUGH MONDAY MEANS THAT THIS IS THE
PORTION OF THE FORECAST MOST SUSCEPTIBLE TO CHANGE OVER THE NEXT
36 HOURS. AS IT STANDS NOW...LOCATIONS WITHIN THE WINTER STORM
WATCH...ROUGHLY ALONG AND NORTHWEST OF A LINE FROM BOWIE TO
MINERAL WELLS TO CISCO...ARE THE MOST LIKELY TO SEE ACCUMULATING
SNOWFALL SUNDAY NIGHT THROUGH MONDAY MORNING. 1-3 INCHES OF
SNOWFALL LOOKS LIKELY AT THIS TIME FOR THESE AREAS. EVEN THOUGH
THIS IS TECHNICALLY BELOW WINTER STORM WARNING/WATCH CRITERIA...
THERE IS THE POTENTIAL FOR ADDITIONAL SNOWFALL DEPENDING ON THE
EXACT TRACK OF THE UPPER LOW...AND HOW MUCH IT DEEPENS ONCE OVER
THE SOUTHERN PLAINS. EVEN IF 1-3 INCHES OF SNOWFALL IS ALL THAT
FALLS...WINDS ARE EXPECTED TO BE SUSTAINED AT 25 KTS GUSTING TO 35
KTS...MEANING THERE WILL BE A GOOD POTENTIAL FOR BLOWING AND
DRIFTING OF SNOW WHICH COULD SIGNIFICANTLY INHIBIT TRAVEL ACROSS
THE WINTER STORM WATCH AREA. WILL NOT CHANGE THE AREAL OR TEMPORAL
COVERAGE OF THE WATCH FOR NOW...BUT WILL BE WATCHING FOR THE
POTENTIAL FOR ADDITIONAL WINTER WEATHER IMPACTS AND CHANGES IN THE
WATCH COVERAGE AREA IN LATER FORECASTS.

AFTER MONDAY...MADE NO SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.

CAVANAUGH

&&

.AVIATION...

/ISSUED 556 AM CST SAT DEC 26 2015/
MOIST SOUTHERLY FLOW WILL PREVAIL THROUGH TODAY WITH MVFR CIGS
LIKELY. SOME IFR IS POSSIBLE...AND MOS SEEMS ESPECIALLY ADAMANT
ON AN IFR OR LIFR CIG FORECAST THROUGH TODAY. HOWEVER CURRENT
TEMPERATURES ARE NEARLY EQUAL TO UPSTREAM DEWPOINTS AND THIS RULE
OF THUMB SUGGESTS IFR THREAT MAY BE OVER. OTHERWISE WILL SHOW VCSH
THROUGH THE DAY FOR SHOWERS THAT WILL STREAM ACROSS THE AREA.
MOST RAIN ACTIVITY WILL BE LIGHT AND BRIEF. WILL HAVE TO KEEP AN
EYE OUT FOR MORE INTENSE CONVECTION/THUNDERSTORMS THIS
AFTERNOON/EVENING...BUT RIGHT NOW THE CHANCE FOR THIS IS TOO LOW
TO DELINEATE ANY ONE HOUR SO WILL HAVE TO LEAVE IT OUT OF THE TAF.
SOUTH WINDS WILL INCREASE TODAY TO NEAR 20KT AND GUSTY.

PREFER THE HI-RES MODELS WHICH SHOW A SLIGHTLY EARLIER COLD
FRONTAL PASSAGE...PUTTING IT THROUGH KAFW AROUND 3Z...DFW AROUND
5Z...AND WACO AROUND 7Z. WINDS WILL BECOME NORTHERLY BEHIND THE
FRONT AND RAIN/STORM CHANCES WILL ALSO INCREASE NEAR AND JUST
BEHIND THE FRONT SO WILL SHOW SHRA AND VCTS AFTER FROPA.
STRONGEST PERIOD OF UPPER LEVEL FORCING OCCURS AFTER 7 OR 8Z /1AM
OR 2AM TONIGHT/ AND WILL INDICATE PREVAILING TSRA THROUGH EARLY
MORNING SUNDAY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  54  58  33  42  31 / 100 100  80  20   5
WACO, TX              62  62  32  45  30 /  80  90  50  10   5
PARIS, TX             61  66  36  43  30 / 100 100  90  30   5
DENTON, TX            49  50  32  40  27 / 100 100  80  20   5
MCKINNEY, TX          55  57  33  41  29 / 100 100  80  20   5
DALLAS, TX            56  60  33  43  32 / 100 100  80  20   5
TERRELL, TX           61  64  34  43  30 /  90 100  80  20   5
CORSICANA, TX         65  66  33  45  33 /  80 100  70  10   5
TEMPLE, TX            61  61  31  47  31 /  80  90  50  10   5
MINERAL WELLS, TX     44  44  29  39  26 /  90 100  80  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR TXZ091>095-
102>107-117>123-131>135-144>148-158>162-174-175.

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
FOR TXZ091-100-101-115-116-129.

&&
Hazardous weather outlook, Dec 26, 3:20 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CST SAT DEC 26 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY BY TONIGHT ACROSS ALL OF NORTH TEXAS.
SOME THUNDERSTORMS MAY BE SEVERE WITH A THREAT OF DAMAGING
WINDS...ISOLATED TORNADOES AND HAIL.

HEAVY RAIN MAY LEAD TO FLASH FLOODING IN SOME AREAS AS WELL. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND EAST
OF A LINE FROM BOWIE TO KILLEEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE LIKELY ACROSS ALL OF NORTH AND CENTRAL TEXAS
SUNDAY...ESPECIALLY DURING THE MORNING HOURS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A COLD FRONT WHICH
SHOULD BE NEAR A LINE FROM BONHAM TO TERRELL TO KILLEN AT
DAYBREAK. THE SEVERE WEATHER THREAT WILL END AS THE FRONT MOVES
EAST THROUGH THE REMAINDER OF NORTH AND CENTRAL TEXAS SUNDAY
AFTERNOON.

HEAVY RAIN MAY LEAD TO FLASH FLOODING IN SOME AREAS AS WELL. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS GENERALLY ALONG AND
EAST OF A LINE FROM BOWIE TO KILLEEN THROUGH SUNDAY NIGHT.

SNOW SHOULD DEVELOP WEST OF A LINE FROM COMANCHE TO MINERAL WELLS
TO GAINESVILLE LINE SUNDAY NIGHT. SOME ACCUMULATIONS AND IMPACTS
TO TRAVEL ARE POSSIBLE...ESPECIALLY ACROSS THE COUNTIES OF
EASTLAND...JACK...STEPHENS...PALO PINTO...YOUNG AND MONTAGUE
WHERE A WINTER STORM WATCH IS IN EFFECT.

A RAIN AND SNOW MIX IS POSSIBLE AS FAR EAST AS BONHAM TO DALLAS
TO HILLSBORO TO LAMPASAS. GENERALLY LITTLE TO NO ACCUMULATION OR
IMPACTS TO TRAVEL ARE EXPECTED IN THESE AREAS DUE TO TEMPERATURES
STAYING ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS ALL OF
NORTH AND CENTRAL TEXAS.

In the hours before

Special weather statement, Dec 26, 2:31 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
231 PM CST SAT DEC 26 2015

TXZ100-262115-
YOUNG TX-
231 PM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG COUNTY UNTIL 315 PM CST...

AT 231 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF GRAHAM...MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAHAM...OLNEY AND NEWCASTLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3340 9892 3340 9844 3304 9861 3306 9882
TIME...MOT...LOC 2031Z 184DEG 36KT 3314 9871

CAVANAUGH
Special weather statement, Dec 26, 2:32 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CST SAT DEC 26 2015

TXZ122-135-262100-
VAN ZANDT TX-HENDERSON TX-
232 PM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN ZANDT AND NORTH
CENTRAL HENDERSON COUNTIES UNTIL 300 PM CST...

AT 231 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CANEY CITY...OR 7 MILES WEST OF ATHENS...MOVING NORTH AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
TORNADOES MAY QUICKLY DEVELOP WITH ANY STORMS THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
ATHENS...MALAKOFF...EUSTACE...TRINIDAD...CANEY CITY...PURTIS CREEK
STATE PARK...PAYNE SPRINGS...LOG CABIN AND STAR HARBOR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3211 9590 3216 9610 3252 9597 3242 9576
TIME...MOT...LOC 2031Z 198DEG 40KT 3221 9599

JLDUNN
Special weather statement, Dec 26, 3:41 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CST SAT DEC 26 2015

TXZ091-101-262230-
MONTAGUE TX-JACK TX-
341 PM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTAGUE AND NORTHERN
JACK COUNTIES UNTIL 430 PM CST...

AT 341 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF NEWPORT...OR 11 MILES NORTH OF JACKSBORO...MOVING
NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWIE...STONEBURG AND NEWPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3392 9775 3343 9789 3343 9792 3325 9792
      3326 9839 3347 9831 3347 9798 3389 9798
      3385 9786 3388 9781 3390 9780 3390 9778
      3392 9778
TIME...MOT...LOC 2141Z 195DEG 40KT 3338 9809

CAVANAUGH
Local storm report, Dec 26, 6:08 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          1 S OVILLA              32.52N  96.88W
12/26/2015                   DALLAS             TX   AMATEUR RADIO

            SPOTTERS REPORT TORNADO ON OVILLA ROAD JUST SOUTH OF
            OVILLA.
Local storm report, Dec 26, 6:17 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          DESOTO                  32.58N  96.85W
12/26/2015                   DALLAS             TX   AMATEUR RADIO

            TORNADO 1 MILE WEST OF I-35 NEAR BEAR CREEK ROAD
Local storm report, Dec 26, 6:20 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CST SAT DEC 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     5 SE MIDLOTHIAN         32.43N  96.92W
12/26/2015  M105 MPH         ELLIS              TX   AWOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.8 hours before the tornado, 70 km from the path. December 27, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1659 joules per kilogram, CIN 0, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-12-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 233 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2934 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.7
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Rockwall (F46), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 26, 2015

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 261:57 PM CSTEF0McClain, OK0.120
December 262:03 PM CSTEF0Hill, TX2.850
December 262:44 PM CSTEF0Henderson, TX0.940
December 263:38 PM CSTEF0Rains, TX0.775
December 265:10 PM CSTEF0Hill, TX1.680
December 265:33 PM CSTEF0Hopkins, TX0.425
December 265:43 PM CSTEF0Ellis, TX1.650
December 266:01 PM CSTEF3Ellis, TX8.512546$9.7 million
December 267:00 PM CSTEF0Ellis, TX5.1150$40,000
December 267:09 PM CSTEF2Collin, TX5.33002119$1.4 million
December 267:17 PM CSTEF1Collin, TX4.5300$1.5 million
December 267:33 PM CSTEF1Collin, TX5.210012$600,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.